2011 Advanced Patent Law Institute December 8-9, 2011 • Four Seasons Hotel • Palo Alto, CA, CA

Thursday Morning, Dec. 8, 2011

Presiding Officer:

Robert Barr, Berkeley Center for Law & Technology - Berkeley, CA

8:00 am	Registration Opens
	Includes continental breakfast.
8:50 am	Welcoming Remarks
9:00 am 0.75 hr	Patentable Subject Matter: The Ongoing Saga of Section 101 A discussion of recent developments in Section 101, including the Myriad, Classen, and CyberSource cases and their impact on patent development, patent prosecution, and litigation strategies. Gary H. Loeb, Amyris, Inc Emeryville, CA Robert R. Sachs, Fenwick & West LLP - San Francisco, CA
9:45 am 1.00 hr	Reexamining Reexamination: Past, Present, and Future Now that we have more than a decade of inter partes reexamination under our belts, this panel looks back at ten years of statistics on how reexamination is actually working, and discusses current uses of reexamination in conjunction with litigation and on its own. It also explores the future of reexamination, including post-grant review and the new reexamination guidelines. Moderator: Karen Boyd, Turner Boyd LLP - Mountain View, CA Panelists: Scott J. Coonan, Juniper Networks, Inc Sunnyvale, CA Panelists: Rajiv P. Patel, Fenwick & West LLP - Mountain View, CA Panelists: Michael J. Schallop, Van Pelt, Yi & James LLP - Cupertino, CA Panelists: Bijal V. Vakil, White & Case LLP - Palo Alto, CA
10:45 am	Break
11:00 am 0.50 hr	Developments in Claims Construction A look at findings from a new comprehensive database of Federal Circuit claims construction decisions from 2000-2010. Samuel F. Ernst, Covington & Burling LLP - San Francisco, CA Peter S. Menell, University of California at Berkeley School of Law and Berkeley Center for Law & Technology - Berkeley, CA

11:30 am 0.50 hr	Patent claims to functional constructs (including software) are increasingly written to require not actual steps or operational features but that a system or device be capable of performing those steps or providing those features. Are capability claims valid? What do they cover? Are they a good idea? William S. Galliani, Cooley LLP - Palo Alto, CA Mark A. Lemley, Stanford Law School - Stanford, CA
12:00 pm 0.75 hr	The Novelty Wears Off: Patent Litigation at the Supreme Court Focusing on the most recent decisions and certiorari grants, this presentation discusses the Supreme Court's increased willingness to take on patent-related cases and what seems to interest the Court—and thus offers some insight on taking a case from the Federal Circuit to the Supreme Court and what happens once there. This session has moved to 3:00pm on Thursday, December 8th David S. Bloch, Winston & Strawn LLP - San Francisco, CA Brian R. Matsui, Morrison & Foerster LLP - Washington, DC
12:45 pm	Pick Up Box Lunch

Thursday Afternoon, Dec. 8, 2011

Presiding Officer: Matthew H. Poppe, Orrick, Herrington & Sutcliffe LLP - Menlo Park, CA

	LUNCHEON PRESENTATION Sponsored by Inflexion Point Strategy, LLC
1:00 pm 0.75 hr	Patent Reform: Planning for Changes to Come Patent reform has finally passed. Now that it has arrived, what do you need to do? Dan H. Lang, Cisco Systems, Inc San Jose, CA
1:45 pm	Break
2:00 pm 0.50 hr	A New World for Indirect Infringement? The Supreme Court's View of Indirect Patent Infringement Standards In Global-Tech Appliances, Inc. v. SEB S.A., the Court recently altered the knowledge requirement for inducing patent infringement. The Court's holding will have an impact on any form of indirect patent infringement and may impact other areas of patent law. This presentation focuses on how in-house and outside counsel can better protect their clients' businesses from successful allegations of indirect infringement. Yar R. Chaikovsky, McDermott Will & Emery LLP - Menlo Park, CA

2:30 pm 0.50 hr	Joint Infringement Focus on the entities that perform steps of a method claim has transformed patent litigation in the computer and networking fields. Two <i>en banc</i> Federal Circuit cases seek to reconsider scope and limitations of certain joint/divided infringement doctrines. What are best practices in prosecution and litigation during this period of uncertainty? Mark A. Lemley, Stanford Law School - Stanford, CA David W. O'Brien, Zagorin O'Brien Graham LLP - Austin, TX
3:00 pm 0.75 hr ethics	Inequitable Conduct This presentation looks at the Federal Circuit's 2011 en banc ruling in Therasense. The Federal Circuit clearly believed that it was changing the law to reduce charges of inequitable conduct; the PTO has announced that it will conform its materiality standard to what the Federal Circuit has done. Will Therasense end the "plague"? What can patent prosecutors do to stay on the right side of the duty of candor, both day-to-day and, if necessary with the help of litigators, at trial? This session has moved to 12:00pm on Thursday, December 8th Bradley Baugh, North Weber & Baugh LLP - Palo Alto, CA Robert J. Goldman, Ropes & Gray, LLP - East Palo Alto, CA
3:45 pm	Break
4:00 pm 0.50 hr	Venue Transfers A review of the latest developments in 1404(a) case law and resulting strategy considerations. Clement S. Roberts, Durie Tangri - San Francisco, CA
4:30 pm 1.00 hr 0.50 hr ethics	Judicial Panel Leading District Court judges discuss cutting-edge and patent litigation issues. Moderator: Katherine Kelly Lutton, Fish & Richardson P.C Redwood City, CA Panelists: Hon. Paul Singh Grewal, U.S. District Court, Northern District of California - San Jose, CA Panelists: Hon. Lucy H. Koh, U.S. District Court, Northern District of California - San Jose, CA
5:30 pm	Adjourn

Friday Morning, Dec. 9, 2011

Presiding Officer: Colleen Chien, Santa Clara University - Santa Clara, CA

8:30 am	Conference Room Opens
	Includes continental breakfast.

9:00 am 0.75 hr	Rule, Policy, and Process Changes at the USPTO
0.75 III	In the past year, the USPTO has proposed or adopted rules, non-rule policies, and other changes affecting information disclosure, appeal, reexamination, and other important practice areas. This session reviews and comments on the substance and impact of these changes on domestic and international prosecution.
	M. Paul Barker, Finnegan, Henderson, Farabow, Garrett & Dunner, LLP - Palo Alto, CA Christopher J. Palermo, Hickman Palermo Truong & Becker LLP - San Jose, CA
9:45 am	Domestic Disturbances: The Latest from the ITC on Establishing a Domestic Industry
0.50 hr	The advent of NPE complainants and the increased reliance on licensing as a domestic industry in 337 investigations have produced recent decisions from the Commission exploring and refining the requirements for establishing this jurisdictional necessity. This session reviews the recent developments and discusses its implications for both complainants and respondents.
	Michael A. Ladra, Latham & Watkins LLP - Menlo Park, CA
10:15 am	Break
10:30 am 0.50 hr ethics	Litigation Holds and Spoliation Issues in Patent Litigation
0.50 nr etnics	This presentation provides an overview of current law in this area including a discussion of the Federal Circuit's opinions in <i>Rambus</i> . This presentation also addresses ways to avoid spoliation and ways to establish spoliation as a defense.
	Eric R. Lamison, Kirkland & Ellis LLP - San Francisco, CA
11:00 am	China's Increasing Influence in IP: Key Patent Development and Enforcement Trends
1.00 hr	China's third patent law amendment, powerful trends in patent filings in China, Chinese patent activity in foreign countries, China's "indigenous innovation" policies, and new trends in IP litigation in China are signficantly impacting foreign companies doing business in China and competing with Chinese companies elsewhere. The panel discusses these trends and best practices for addressing them.
	Moderator: Christopher J. Byrne, Tessera Technologies - San Jose, CA
	Panelists: Mei Gechlik, Stanford Law School - Stanford, CA
	Panelists: Jeanine Hayes, Nike, Inc Beaverton, OR Panelists:
	Julie Stephenson, Oclaro, Inc San Jose, CA Panelists: Alex Zhang, King & Wood - Palo Alto, CA
12:00 pm	Break for Lunch Buffet

Friday Afternoon, Dec. 9, 2011

Presiding Officer:

Robert Barr, Berkeley Center for Law & Technology - Berkeley, CA

	LUNCHEON PRESENTATION
	Sponsored by Hickman Palermo Truong & Becker LLP
12:20 pm 0.67 hr ethics	Ethics in Patent Practice: 2011 Review
	A review of this year's cases, news articles, and committee opinions that apply legal ethics to patent practice—both in patent litigation and prosecution.
	John Steele, Attorney at Law - East Palo Alto, CA
1:00 pm	Break
1:15 pm	Patent Aggregators and the IP Marketplace
1.00 hr	The exponential rise of non-practicing entity litigation and the strategic use of patents as competitive weapons has spawned new business models for IP ownership and licensing. This panel explores the role of patent aggregators in this changing IP marketplace, including institutional vs. ad-hoc aggregation, IP valuation, licensing strategies, and risk management.
	Moderator: Jason D. Kipnis, Weil, Gotshal & Manges LLP - Redwood City, CA Panelists:
	Renee DuBord Brown, Tessera Technologies - San Jose, CA Panelists: Rene Javrie Inflerier Point Strategy, LLC, Pole Alto, CA
	Ron Laurie, Inflexion Point Strategy, LLC - Palo Alto, CA Panelists: Mallun Yen, RPX Corporation - San Francisco, CA
2:15 pm 1.25 hrs	Damages
	In recent years, there have been substantial developments concerning the law of damages for patent infringement. The Federal Circuit has issued several decisions intended to clarify the law including <i>Lucent, ResQNet</i> and <i>Uniloc</i> ; the FTC has issued a major report; and trial courts have required a more rigorous level of proof. This panel explores the current state of the law and offers practical insights on how best to present and defend against damages claims.
	Panelists: Suzanne Michel, Google, Inc Washington, DC Panelists:
	John A. Squires, Chadbourne & Parke LLP - New York, NY Panelists: Thomas Vander Veen, Navigant Consulting, Inc Chicago, IL
3:30 pm	Adjourn